Hepatic Failure in a Patient Receiving Itraconazole for Pulmonary Histoplasmosis—Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Severe cases of itraconazole-induced hepatotoxicity have been reported; however, these events are thought to occur very rarely. The available literature is comprised largely of individual case reports and small series that do not report the itraconazole serum concentration at the time of the severe adverse event or apply an objective scale to assess probability of the event being related to drug exposure. We report a case of severe hepatotoxicity after 6 months of itraconazole therapy for histoplasmosis, resulting in acute hepatic failure (aspartate transaminase >20× and alanine transaminase >15× upper limit normal), in the setting of therapeutic serum concentrations (5 mg/mL). Both the Naranjo probability scale and the Roussel Uclaf causality assessment method were used to assess the probability of a causality relationship showing a “probable” and “highly probable” association with itraconazole exposure, respectively. The available literature describing severe hepatotoxicity resulting in hepatic failure associated with itraconazole is also reviewed.

Related Topics

    loading  Loading Related Articles